Jump to content
alanbarlee

Hot flushes from ADT

Recommended Posts

alanbarlee

Margaret asked about hot flushes at our September 2019 call-in conference. Here's some up-to-date information from one our leading urologists.

 

Hot flushes (extracts from ACCP Consensus Conference 2019 - UroToday)

 

 The important topic of hot flushes caused by androgen deprivation therapy (ADT) was discussed by Dr. Frydenberg (Melbourne urologist). 

 

Hot flushes are defined as a subjective feeling of warmth in the upper torso, followed by excessive perspiration. Approximately 80-90% of men on ADT endure hot flushes, with 27% reporting them as the most troublesome side effect. Hot flushes have been associated with patient embarrassment, helplessness, and distress during treatment. They can last for the entire duration of treatment and significantly affect quality of life and sleep.  

The reduction of plasma sex hormones levels from previous normal levels alters the function of brain neurotransmitters such as noradrenaline, serotonin, GABA, dopamine, and beta-endorphins. The thermoregulatory centre in the hypothalamus is anatomically close to the LHRH secreting neurons, and by proximity, the thermoregulatory centre can be reset. There is a positive correlation between hot flushes and LH surges. Hot flushes have been reported to worsen with longer ADT treatment durations and are also worse in younger men with lower BMI.3

 

Some complementary treatments that can be used include:

  • Exercise – especially high-intensity aerobics and resistance training
  • Cognitive-behavioural therapy
  • Diet – no benefit has been shown in randomized controlled trials for phytoestrogens
  • Acupuncture – reports of 70-80% reduction in flushes with either dry needling or electro stimulated needling. Moreover, patients maintained less than 50% reduction in their hot flushes 9 months after cessation of treatment in 46% of patients.

Hot flushes are a common and troublesome side effect of ADT. It is imperative that patients avoid known triggers of hot flushes and promote conservative therapies. An intermittent androgen blockade is a good option where appropriate and safe. It is reasonable to consider progesterone and SSRI/SNRI (anti-depressants) as first-line medical therapy. Lastly, complementary therapies are always recommended (acupuncture and exercise).

Share this post


Link to post
Share on other sites
Kevin Martin

Hello Alan,

Interesting topic, I finished my treatment of ADT end of April, 18 and still have hot flushes only of a night when in bed.

I had what I thought was a good answer to a question re the problem on a visit to the Rad/Oncol nearly 8 months ago when he told me that rule of thumb, side effects in general could last as long as the treatment time.

My treatment of Lucrin injections and Enzal. caps lasted 96 weeks so I still have up to 6 or 7 months of them to go, by his reckoning.

My worst effect was fatigue which is slowly receding as my testosterone increases.

Cheers,

KM

Share this post


Link to post
Share on other sites
alanbarlee

Hi Kev,

Certainly hot flushes (and fatigue) are almost universal within our brotherhood.

 Good to hear that your T is increasing post RT, Lucrin and enza. It doesn't always happen.

I'm sure you'll be keeping a regular watch on your PSA (and scans) for quite some time, however!

Cheers,

Alan

Share this post


Link to post
Share on other sites
Kevin Martin

Thanks Al,  re the T, I was not aware that for some it does not increase. My last reading was 8.9 in July, next lot of bloods are early November.  Very aware of the PSA connection with T, it  is on my mind on a regular basis.  The Rad/Oncol and MD are both very assuring at this stage. 

My PSA has been undetectable since March 17.

Cheers.,

KM

Share this post


Link to post
Share on other sites
Feurmann

I have been having Zolodex by itself for nearly 10 months. This follows having adjunct Zoladex/chemotherapy treatment for the last 6 months of 2018. 

 

I have been having hot flushes intermittently while on just the Zolodex. Some things that seem to influence them are 

  • being a little lightly dressed. (Having just emerged from a Melbourne winter, I noticed that leaving off a top layer means that the hot flushes are somewhat reduced.)
  • doing something interesting and/or that requires concentration. I have no idea why this should reduce the hot flushes, but it seems to have this effect.

 I exercise several times a week (exercise class, gym, and walking). I certainly don't notice the hot flushes while participating in these forms of exercise. It may also reduce their frequency at other times.

 

I would say I get them 4-5 times a day. So they are more of a nuisance than anything else. (I always acknowledge them if they occur in company. Otherwise people might attribute my turning pink and perspiring to some other cause, such as anger or embarrassment.)

Share this post


Link to post
Share on other sites
Patrick Turner
5 hours ago, alanbarlee said:

Some complementary treatments that can be used include:

Exercise – especially high-intensity aerobics and resistance training

Hi all, for me, cycling an average of over 100km  a week seemed to minimise hot flushes which began after start of ADT, then faded to nil after a year or two. But I was cycling up to 330km a week then.

But while on the bike, the effort of cycling up long hills of a couple of km at 9%+ gradient was agony, HR high, perspiring, even in winter, breathing hard, so a hot flush while working sedately at my bench in shed was just NOT a problem, and I was too busy to get tired or fatigued. I'm now back to cycling after a winter break because of hip muscle difficulties first thought to be due to hip arthritis, which could NOT be a problem or else how come I cycled 45km today ? and walked around to get here and there over weekend, no hip joint pain ? Oncologist and radiation docs were not with it to offer me a hip joint. But orthopedic hip surgeon, a keen cyclist himself was able to prove to me no hip joint is needed and told me to keep cycling.

I was getting a slight hot flush during winter when doing SFA. It often began when I went online to talk about all this stuff with you guys, or to compose more pages for my website, so there's a link between PC usage and hot flushes. They are a very minor problem. I've been with women when they begin to turn red and get hot and sweaty when the hormones have directed them to pause from men, and I'm just kind, and it passes soon, and its best to give them plenty of hugs and love, and its all part of life, providing they are not angry about getting old, and untouchable. At times I bled from Rodger when I had a ureter bother, bled from backside from radiation side effects, so I got to know about Mens' truation. :-).

Patrick Turner.  

Share this post


Link to post
Share on other sites
kujhawk1978

I was on Lupron for 18 months. 
 

The main side affects I gad were fatigue, muscle and joint stiffness and hot flashes.

 

The first two were mitigated by exercise, I ride my bike, swam, did aerobic work on the elliptical, went hiking and skiing in the Colorado mountains, walked the dog, did yard work...

 

The hot flashes I just muddled through. I never ran the heater in my car during the winter, both our cars have dual climate control so the wife and I were able to drive together, I swam in the pool not heated, at parties in the winter I would excuse myself  and go outside, at night I slept in just my underwear and often without covers, mainly just a sheet.

 

after the finished the 18 months of Lupron my T returned to 135 then 482 at 2 and six months after the Lupron cleared my system. Happy to say after 6-8 months the hot flashes are a distant memory.

 

Kevin

 

 

Share this post


Link to post
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.


×
×
  • Create New...